.

Teaneck Facility Received Medication Linked to Deadly Meningitis Outbreak

Officials say 47 cases, including five deaths, reported in six states. About 1,000 New Jersey residents, some from a Teaneck doctor, given injection associated with outbreak.

A Teaneck pain specialist received medication linked to a deadly multistate outbreak of fungal meningitis, officials said Friday.

IF Pain Associates/Dr. Isaiah Florence, with an office located at 222 Cedar Lane, was one of six medical facilities in New Jersey that received the possibly-contaminated epidural steroid injections, according to the state Department of Health.

About 1,000 New Jersey residents, including some from the Teaneck doctor, were injected with the medication, northjersey.com reported.

"New Jersey currently has no cases associated with this outbreak, but this is an ongoing investigation and the full scope of the affected patients and facilities is not yet known," Health Commissioner Mary E. O'Dowd said in a statement Friday. "Health care facilities that received this medication have removed the product from inventory and are working to identify and notify all patients who might have received injections from the implicated lots."

A representative at the Teaneck doctor's office could not be reached for comment Friday.

"As the investigation continues, the number of affected patients and facilities could expand so any patient who has received an epidural steroid injection who has symptoms should reach out to their health care provider," O'Dowd said.

The full list of facilities released by the state is below:

  • Central Jersey Orthopedics Specialists, PC in South Plainfield
  • Edison Surgical Center, Edison
  • IF Pain Associates/Isaiah Florence, Teaneck
  • Premier Orthopedics Surgical Assoc, LLC, Vineland
  • Richard Siegfried, MD, Sparta
  • South Jersey Healthcare, Elmer and Vineland


“Facilities have or are in the process of reaching out to all of their patients. Persons who received an epidural injection at any of the above listed sites who have not been contacted should call the facility. The facility should be able to confirm whether patients received an injection from the affected batches of medication. Patients who are experiencing any symptoms should contact their health care provider who performed the procedure or be referred for medical evaluation,” according to the health department statement.

The federal Centers for Disease Control and Prevention said 47 cases, including five deaths, have been reported across seven states. Symptoms can include fever, headache nausea and stiffness of the neck, according to the CDC. More information is available on the Center’s website.

Health officials said the form of meningitis is not contagious and the source of the outbreak has not been confirmed. The investigation has centered on Massachusetts-based New England Compounding Center, where the contaminated steroid came from.  

An inspection of the company found fungus in a sealed vial of the steroid, officials said. 

"At this point, there is not enough evidence to determine the original source of the outbreak, however there is a link to an injectable steroid medication. The lots of medication that were given to patients have been recalled by the manufacturer," the CDC said. 

The tainted drug suspected in the outbreak, methylprednisolone acetate, was shipped to 75 health facilities in 23 states, according to an NPR report. 

“All patients who may have received these medications need to be tracked down immediately. Patients can find the names of the clinics that used these medications on the CDC website,” Dr. Benjamin Park, CDC medical officer, Mycotic Diseases Branch, said in a statement. “It is possible that if patients with infection are identified soon and put on appropriate antifungal therapy, lives may be saved.”

 

Updated 9:15 p.m. Friday 

Boards

More »
Got a question? Something on your mind? Talk to your community, directly.
Note Article
Just a short thought to get the word out quickly about anything in your neighborhood.
Share something with your neighbors.What's on your mind?What's on your mind?Make an announcement, speak your mind, or sell somethingPost something